Heroin is a dangerous and addictive drug. Since its potency can vary, and tolerance varies among users, an overdose is possible. To prevent a fatality, make sure you know how to recognize heroin overdose symptoms. Then, learn how to prevent an overdose, how to respond to an ongoing overdose, and how to end an addiction altogether.
Blue Nails, Lips or Skin
When a heroin overdose occurs, it can stop oxygen from circulating properly through the body. One of the ways that you can tell this is happening is by looking at a person’s nails. The beds of the nails will start to turn blue from a lack of oxygen.
Skin can also become very pale and then turn a shade of blue. The lips may turn blue first, but the skin on the hands and the face can also appear blue. If this is visible, then it’s time to act immediately to prevent coma or death.
One of the earliest heroin overdose symptoms is visible in the eyes. Heroin, like most other opiates, can cause the pupils to constrict, or get smaller. If you have closely observed anyone taking an opioid painkiller or a drug like heroin, you may have already noticed this.
In a heroin overdose, the constriction becomes even more obvious. The pupils can shrink until they look like pinpoints in the eye. Spotting this change to the pupils means that an overdose is very possible.
Confusion or Disorientation
Another of the most common heroin overdose symptoms is confusion. When an overdose is happening, it’s normal to be incredibly disoriented. Some people will feel drowsy and want to sleep. They may also slur their speech.
It’s important not to leave someone alone in this state. Confusion and disorientation is a sign of an abnormally large dose of heroin, and that could mean an overdose is happening.
Heroin depresses the entire body, and numerous bodily functions can slow down as a result. One of the most noticeable is the heart. As the heart slows down, there isn’t enough blood to circulate throughout the body. If you notice a weakened pulse, get ready to take action.
Shallow or Labored Breathing
Just like heroin depresses the heart, it can depress the respiratory system. This makes it harder to breathe.
You may notice shallow breaths or labored breathing. It might sound like a person is breathing heavily after a burst of exercise, even though they’re sitting completely still.
Reacting to Heroin Overdose Symptoms
If you observe some or all of these heroin overdose symptoms, don’t ignore them. Call 911 immediately, but don’t leave the scene. If you have access to naloxone and know how to use it, then administer it. However, you should still always seek out proper emergency medical treatment for the individual who suffered the overdose.
End Heroin Addiction at Crestview Recovery
The only truly effective way to eliminate the risk of heroin overdose symptoms is to stop using heroin. Heroin is a dangerous substance, and sobriety is the only way to avoid dangerous side effects — including overdose and death. Fortunately, there is addiction treatment in Portland, Oregon. At Crestview Recovery, you can expect a variety of comprehensive heroin addiction treatment methods, such as:
- Cognitive behavioral therapy
- Life skills training
- Holistic recovery methods
- Group therapy
- Family therapy
Knowing how to spot and respond to heroin overdose symptoms could save the life of someone you love. To end the risk of overdose, get help at Crestview Recovery in Portland, Oregon. Call 866.262.0531 to find the right rehab program for your recovery.